General Question

aviona's avatar

Is there a direct relationship between medication dosage and side effect severity?

Asked by aviona (3242points) April 27th, 2009

For example if you are on a medication with a weight gain or loss side effect will you keep losing/gaining weight exponentially as you increase the dosage? Or is there a stopping point?

And what about side effects that are less tangible, such as dry mouth, do you think the dry mouth would get worse at a higher dosage. It’s logical right? Anyone had personal experience with this?

Observing members: 0 Composing members: 0

6 Answers

LocoLuke's avatar

I would suspect that side effects would increase, but at a directly proportional rate rather than exponential. It probably depends on the medication, but don’t take my word on this, I’m no expert

augustlan's avatar

I seem to remember my doctor prescribing the lowest possible dose of certain meds in order to limit the bad side effects… but it was a long time ago, so I’m not positive on that.

LocoLuke's avatar

well, I would think that every effect of the medication would be amplified by taking more, including the side effects. Think of it in terms of chemistry: if you increase the concentration on the reactant side of the reaction, the reaction rate is going to increase towards the products, indiscriminately. This means both the intended result and side effect.

Dr_C's avatar

There is no direct correlation between dosage and intensity or severity of side effects… the relationship is a bit simpler… the higher the concentration the highers the RISK of side effects.. the severity of said side effects depends on the individual and not the ammount or concentration of medication taken.

Basically more pills does not mean MORE dry mouth… just a higher probability of getting dry mouth… same with weight loss…. as well as any other side effect.

(there can be a few exceptions.. but no one asked about controlled substances and tolerance buildup so…)

Dog's avatar

All that being said I want to add that with increased dosage the chances of a whole host of related new side effects not listed on the label increases. Such symptoms as respiratory arrest, arrhythmia, altered mental status and cardiac arrest.

Keep in mind that the liver stores medication and it is possible to overdose over a length of time as levels gradually build up.

mattbrowne's avatar

The interaction between certain chemicals and the human body is a complex system which might involve positive or negative feedback loops. There’s no simple answer for your question in general, but you might contact an expert on particular substances and the issue of weight gain or loss.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther